Niacin, or vitamin B3, is essential to healthy nervous system function. It also helps keep your skin and hair healthy. In large doses, it's used to treat high cholesterol and its effects are currently being studied in the treatment of diabetes and other chronic medical conditions. Like all supplements, taking too much has negative consequences. If you take too much niacin at one time, you get a reaction known as niacin flush.
A niacin flush usually sets in 15 minutes to an hour after taking niacin. Flushing symptoms vary from a little redness to temporary sunburn-like symptoms. Your skin may feel hot to the touch, and that warmth can graduate from tingling to itching to burning. Patchy redness sometimes takes on a hive-like appearance. Aside from the skin reaction, you may experience a headache and an upset stomach.
A niacin flush isn't pleasant, but isn't dangerous, according to MayoClinic.com. Unfortunately, once a niacin flush starts, there's little you can do to stop it. The reaction will subside on its own in a few minutes to an hour for most individuals. Cool compresses can help relieve warm, itchy skin. Aspirin may also help decrease flushing in some individuals. If your flushing comes with dizziness or persistent nausea, contact your doctor just to be on the safe side.
While you can't do much to stop a flush once it starts, there are several things you can do to prevent one from happening in the first place. First, take low doses of niacin and gradually increase your dosage over time until you get to the level your doctor recommends. This gives your body time to adjust to the increased niacin. Try taking extended-release niacin supplements and taking them with food to slow the absorption. If you're prone to flushing, take an aspirin 30 minutes before you take niacin and avoid alcoholic beverages, as they increase the likelihood that flushing will occur.
The recommended daily intake for niacin hovers between 14 and 18 mg for healthy adults. The recommended daily intake satisfies the body's need for the vitamin, but therapeutic benefits of niacin often occur at much higher dosages. Doctors may prescribe as much as 3 grams per day or more, according to Berkeley Wellness Alerts. At this dosage, you should consider niacin a drug and communicate with your doctor regularly about the benefits versus the risks of its use. Too much niacin can interfere with healthy blood sugar and cause liver damage.